Alert archive / Florida / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 55, NWS Tallahassee, FL

April 5, 20117 counties in Florida; Decatur County, Seminole County, Georgia

NWS Tallahassee, FL issued this severe thunderstorm warning at Apr 5, 2011, 12:43 AM CDT for 7 counties in Florida; Decatur County, Seminole County, Georgia. It was in force for 47 min. 8 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 5, 2011, 12:43 AM CDT (05:43 UTC)
Expired
Apr 5, 2011, 1:30 AM CDT
In force
47 min
Issued by
NWS Tallahassee, FL
Area
Storm-based polygon

Counties Bay County, FL, Calhoun County, FL, Gadsden County, FL, Gulf County, FL, Jackson County, FL, Liberty County, FL, Washington County, FL, Decatur County, GA, Seminole County, GA

The radar

The Eglin Afb radar (KEVX), 62 km from the middle of the area, began a volume at 05:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 5, 12:50 AM CDTTSTM WND DMGClarksville, FLCOUNTYWIDE REPORTS OF TREES DOWN, POWERLINES DOWN TRANSFORMERS DOWN
Apr 5, 12:50 AM CDTTSTM WND DMGDonaldsonville Muni Air, GATREES DOWN DUE TO STRONG WINDS ACROSS COUNTY
Apr 5, 12:55 AM CDTTSTM WND DMGMarianna, FLTREE DAMAGE AND POWERLINES DOWN ACROSS COUNTY
Apr 5, 1:18 AM CDTTSTM WND DMGParker, FLPART OF A ROOF BLOWN OFF AND IS SUSPENDED ON POWERLINES. TREES DOWN COUNTWIDE.
Apr 5, 1:23 AM CDTTSTM WND DMGAltha, FL3 TREES DOWN BETWEEN ALTHA AND JACKSON COUNTY LINE. HAIL REPORTED OF UNKNOWN SIZE.
Apr 5, 1:35 AM CDTTSTM WND DMGClarksville, FLROOF TORN OFF TRAILER.
Apr 5, 1:40 AM CDTTSTM WND DMG5 E Clarksville, FLMULTIPLE LARGE TREES DOWN ALONG ROUTE 20 BETWEEN CLARKSVILLE AND BLOUNTSTOWN.
Apr 5, 1:40 AM CDTTSTM WND DMGClarksville, FL63 MPH WINDS. ROOF DAMAGE TO HOME.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 5 storm reports to this severe thunderstorm warning; the first came 7 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 4, 9:28 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 00:00Z, 5.7 hours before the alert went out and 102 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 00:00Z on 2011-04-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1916 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 00:00Z on 2011-04-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 189 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1916 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
521 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
189 m²/s²
0-3 km storm-relative helicity
197 m²/s²
Significant tornado parameter
1.6
Supercell composite
9.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

812 
WUUS52 KTAE 050543
SVRTAE
FLC005-013-039-045-063-077-133-GAC087-253-050630-
/O.NEW.KTAE.SV.W.0055.110405T0543Z-110405T0630Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1243 AM CDT TUE APR 5 2011

THE NATIONAL WEATHER SERVICE IN TALLAHASSEE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN GADSDEN COUNTY IN FLORIDA...
  NORTHWESTERN LIBERTY COUNTY IN FLORIDA...
  BAY COUNTY IN THE PANHANDLE OF FLORIDA...
  THIS INCLUDES THE CITY OF PANAMA CITY AIRPORT...
  CALHOUN COUNTY IN THE PANHANDLE OF FLORIDA...
  NORTHWESTERN GULF COUNTY IN THE PANHANDLE OF FLORIDA...
  JACKSON COUNTY IN THE PANHANDLE OF FLORIDA...
  SOUTHEASTERN WASHINGTON COUNTY IN THE PANHANDLE OF FLORIDA...
  DECATUR COUNTY IN SOUTHWEST GEORGIA...
  SEMINOLE COUNTY IN SOUTHWEST GEORGIA...

* UNTIL 130 AM CDT/230 AM EDT/

* AT 1238 AM CDT...THE NATIONAL WEATHER SERVICE HAS DETECTED A LINE
  OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN
  EXCESS OF 60 MPH.  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING
  FROM 14 MILES NORTH OF MARIANNA TO 10 MILES SOUTHWEST OF PANAMA
  CITY BEACH...OR ALONG A LINE EXTENDING FROM 21 MILES SOUTHEAST OF
  DOTHAN TO 18 MILES SOUTHWEST OF PANAMA CITY AIRPORT...AND MOVING
  EAST AT 45 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO LYNN
  HAVEN...PANAMA CITY...HILAND PARK...SPRINGFIELD...CALLAWAY...MEXICO
  BEACH...CHATTAHOOCHEE...WEST BAINBRIDGE...BLOUNTSTOWN AND
  BAINBRIDGE

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. IF A TORNADO
IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY
STRUCTURE...SUCH AS A SMALL INTERIOR ROOM.

&&

LAT...LON 3024 8594 3100 8519 3100 8500 3104 8500
      3104 8437 3098 8437 2987 8535 2988 8538
      2988 8537 2994 8541 2996 8551 3001 8557
      3009 8555 3009 8552 3012 8554 3010 8559
      3010 8557 3005 8561
TIME...MOT...LOC 0543Z 270DEG 41KT 3097 8512 3015 8593

$$

42-DVD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 4, 9:38 PM CDT, 3 hours 5 minutes earlier.

Area forecast discussion, Apr 4, 9:38 PM CDT, 3 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1038 PM EDT MON APR 4 2011

...SEVERE WEATHER POSSIBLE TONIGHT THROUGH EARLY TUESDAY MORNING AS
A SQUALL LINE APPROACHES THE REGION FROM THE WEST...

.DISCUSSION...
AT 10 PM EDT (9 PM CDT)...A SQUALL LINE (ASSOCIATED WITH A STRONG
COLD FRONT) EXTENDED FROM NORTHWEST OF ATLANTA GA TO MOBILE AL.
NUMEROUS WARNINGS HAVE BEEN ISSUED WITH THIS SQUALL LINE...AND WE
SEE NO REASON WHY THIS WILL NOT CONTINUE AS THE SQUALL LINE MOVES
INTO OUR FORECAST AREA WITHIN THE NEXT FEW HOURS. SO FAR IT LOOKS LIKE
THE NWP GUIDANCE WAS CORRECT IN THEIR HANDLING OF THIS SQUALL LINE
AND THE OVERALL LARGE SCALE ENVIRONMENT. THE COMBINATION OF
VERTICAL WIND SHEAR AND INSTABILITY APPEAR FAVORABLE FOR SOME
THUNDERSTORMS TO BECOME SEVERE. THE MAIN THREAT WILL BE DAMAGING
WIND GUSTS...BUT THE SHEAR IS HIGH ENOUGH FOR THE POSSIBILITY OF
AN ISOLATED TORNADO. THE LATEST HIGH RES NWP GUIDANCE INDICATES
THAT THE SQUALL LINE MAY WEAKEN SOMEWHAT AS IT GETS INTO THE FL
BIG BEND AND SOUTH CENTRAL GEORGIA EARLY TUESDAY MORNING.

&&

.AVIATION...
CONDITIONS WILL DETERIORATE OVERNIGHT AS A STRONG COLD FRONT AND
ASSOCIATED SQUALL LINE MOVE ACROSS THE REGION. MVFR CONDITIONS
ALONG THE GULF COAST WILL SPREAD INLAND THROUGH THE REMAINDER OF
THE EVENING. THE SQUALL LINE IS FORECAST TO REACH KDHN AND KECP BY
05Z-06Z...KABY TO KTLH BY 08Z-09Z...AND KVLD BY 10Z. WIND GUSTS OF
35 TO 45 KNOTS ARE EXPECTED WITH HIGHER GUSTS POSSIBLE AS THE LINE
MOVES THROUGH. WEST TO NORTHWEST WINDS WILL IMMEDIATELY FOLLOW THE
SQUALL LINE AND REMAIN GUSTY THROUGH TUESDAY. SKIES SHOULD CLEAR
FROM WEST TO EAST BY MID-MORNING.

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
GA...NONE.
FL...FIRE WEATHER WATCH FROM TUESDAY AFTERNOON THROUGH TUESDAY
     EVENING FOR THE FOLLOWING ZONES: CALHOUN...CENTRAL WALTON...
     COASTAL BAY...COASTAL FRANKLIN...COASTAL GULF...COASTAL
     JEFFERSON...COASTAL TAYLOR...COASTAL WAKULLA...GADSDEN...
     HOLMES...INLAND BAY...INLAND FRANKLIN...INLAND GULF...
     INLAND JEFFERSON...INLAND TAYLOR...INLAND WAKULLA...INLAND
     WALTON...JACKSON...LAFAYETTE...LEON...LIBERTY...MADISON...
     SOUTH WALTON...WASHINGTON.

     HIGH SURF ADVISORY UNTIL 2 PM EDT /1 PM CDT/ TUESDAY FOR THE
     FOLLOWING ZONES: COASTAL BAY...COASTAL GULF...SOUTH WALTON.

GM...SMALL CRAFT ADVISORY UNTIL 8 PM EDT TUESDAY FOR THE FOLLOWING
     ZONES: APALACHEE BAY OR COASTAL WATERS FROM KEATON BEACH TO
     OCHLOCKONEE RIVER FL OUT TO 20 NM...COASTAL WATERS FROM
     OCHLOCKONEE RIVER TO APALACHICOLA FL OUT TO 20 NM...COASTAL
     WATERS FROM SUWANNEE RIVER TO KEATON BEACH OUT 20 NM...
     COASTAL WATERS FROM APALACHICOLA TO DESTIN FL OUT 20 NM...
     WATERS FROM SUWANNEE RIVER TO APALACHICOLA FL FROM 20 TO 60
     NM...WATERS FROM APALACHICOLA TO DESTIN FL FROM 20 TO 60
     NM.

&&

AVIATION...CAMP
REST OF DISCUSSION...FOURNIER
Hazardous weather outlook, Apr 4, 9:15 PM CDT, 3 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1015 PM EDT MON APR 4 2011

ALZ065>069-FLZ007>019-026>029-034-108-112-114-115-118-127-128-134-
GAZ120>131-142>148-155>161-GMZ730-750-755-765-770-775-060215-
COFFEE-DALE-HENRY-GENEVA-HOUSTON-INLAND WALTON-CENTRAL WALTON-
HOLMES-WASHINGTON-JACKSON-INLAND BAY-CALHOUN-INLAND GULF-
INLAND FRANKLIN-GADSDEN-LEON-INLAND JEFFERSON-MADISON-LIBERTY-
INLAND WAKULLA-INLAND TAYLOR-LAFAYETTE-INLAND DIXIE-SOUTH WALTON-
COASTAL BAY-COASTAL GULF-COASTAL FRANKLIN-COASTAL JEFFERSON-
COASTAL WAKULLA-COASTAL TAYLOR-COASTAL DIXIE-QUITMAN-CLAY-
RANDOLPH-TERRELL-DOUGHERTY-LEE-WORTH-TURNER-TIFT-BEN HILL-IRWIN-
EARLY-MILLER-BAKER-MITCHELL-COLQUITT-COOK-BERRIEN-SEMINOLE-
DECATUR-GRADY-THOMAS-BROOKS-LOWNDES-LANIER-
APALACHEE BAY OR COASTAL WATERS FROM KEATON BEACH TO OCHLOCKONEE
RIVER FL OUT TO 20 NM-
COASTAL WATERS FROM APALACHICOLA TO DESTIN FL OUT 20 NM-
COASTAL WATERS FROM  OCHLOCKONEE RIVER TO APALACHICOLA FL OUT TO
20 NM-
COASTAL WATERS FROM  SUWANNEE RIVER TO KEATON BEACH OUT 20 NM-
WATERS FROM APALACHICOLA TO DESTIN FL FROM 20 TO 60 NM-
WATERS FROM  SUWANNEE RIVER TO APALACHICOLA FL FROM 20 TO 60 NM-
1015 PM EDT MON APR 4 2011 /915 PM CDT MON APR 4 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST ALABAMA...
SOUTHWEST AND SOUTH CENTRAL GEORGIA...AND THE FLORIDA BIG BEND
AND PANHANDLE...AND ADJACENT COASTAL WATERS.

.DAY ONE...TONIGHT...

...SEVERE STORMS POSSIBLE THROUGH EARLY TUESDAY MORNING...

...HIGH SURF AND DANGEROUS RIP CURRENTS TONIGHT THROUGH TUESDAY MORNING...

...SMALL CRAFT ADVISORY IN EFFECT...

A STRONG COLD FRONT IS APPROACHING FROM THE NORTHWEST. A SQUALL
LINE IS ACCOMPANYING THIS FRONT...PRODUCING NUMEROUS
THUNDERSTORMS. SOME OF THESE STORMS HAVE BEEN SEVERE...WITH
DAMAGING WINDS BEING THE MAIN THREAT. THIS SQUALL LINE WILL ENTER
SOUTHEAST ALABAMA AND THE FLORIDA PANHANDLE BETWEEN MIDNIGHT CDT
AND 2 AM CDT...SOUTHWEST GEORGIA AND THE FLORIDA BIG BEND BETWEEN
3 AM EDT AND 8 AM EDT...AND THEN EXIT THE DIXIE AND LAFAYETTE COUNTY
REGION BY MID MORNING. DAMAGING WIND GUSTS WILL CONTINUE TO BE THE
MAIN THREAT...BUT AN ISOLATED TORNADO CAN NOT BE RULED OUT. STRONG
ONSHORE WINDS WILL CAUSE ROUGH SURF AND SEAS OVER THE GULF COASTAL
WATERS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...
SKIES WILL GRADUALLY CLEAR FROM WEST TO EAST BY LATE TUESDAY
MORNING OR EARLY AFTERNOON. WINDS...SEAS...AND SURF HEIGHTS WILL
GRADUALLY SUBSIDE DURING THE DAY ON TUESDAY. MUCH COOLER AIR WILL
ARRIVE IN THE WAKE OF THE COLD FRONT. TUESDAY NIGHT...A FEW OF THE
NORMALLY COLDEST INLAND LOCATIONS COULD DROP INTO THE MID 30S. IF
THIS OCCURS... PATCHY FROST CANNOT BE RULED OUT. NO OTHER
HAZARDOUS WEATHER IS ANTICIPATED FOR THE REMAINDER OF THE WEEK AND
NEXT WEEKEND.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS REQUESTED FOR THE OVERNIGHT PERIOD.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
WEBSITE ON THE INTERNET AT WEATHER.GOV...THEN CLICK ON YOUR AREA
OF INTEREST ON THE NATIONAL MAP.

FOURNIER

In the hours before

Local storm report, Apr 5, 12:14 AM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
114 AM EDT TUE APR 05 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1252 AM     TSTM WND DMG     GENEVA                  31.04N 85.88W
04/05/2011                   GENEVA             AL   BROADCAST MEDIA

            *** 2 INJ *** TREE ON A TRAILER. 2 MINOR INJURIES. SEVERL
            REPORTS OF POWERLINES DOWN IN GENEVA

&&

BLOCK
Local storm report, Apr 5, 12:16 AM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
116 AM EDT TUE APR 05 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0110 AM     TSTM WND GST     5 N BONIFAY             30.86N 85.68W
04/05/2011  E60 MPH          HOLMES             FL   TRAINED SPOTTER

            60 MPH WINDS.NO POWER

&&

BLOCK

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 4, 10:59 PM CDTSevere Thunderstorm WarningTAEHolmes, Walton61 min
Apr 4, 11:22 PM CDTSpecial Marine WarningTAE113 min
Apr 4, 11:52 PM CDTTornado WarningTAEBay, Walton, Washington38 min
Apr 4, 11:57 PM CDTSevere Thunderstorm WarningTAEBay, Calhoun, Holmes, Jackson, Walton, Washington48 min
Apr 5, 1:08 AM CDTSpecial Marine WarningTAE2 hr
Apr 5, 1:28 AM CDTSevere Thunderstorm WarningTAEBay, Calhoun, Franklin, Gadsden, Gulf, Jackson and 3 more47 min
Apr 5, 1:45 AM CDTSevere Thunderstorm WarningTAEGadsden, Jefferson, Leon45 min
Apr 5, 1:59 AM CDTSevere Thunderstorm WarningTAEFranklin, Gadsden, Jefferson, Leon, Liberty, Wakulla46 min
Apr 5, 2:01 AM CDTTornado WarningTAEGadsden29 min
Apr 5, 2:09 AM CDTSevere Thunderstorm WarningTAEFranklin, Gulf, Liberty, Wakulla51 min
Apr 5, 2:09 AM CDTTornado WarningTAEGadsden, Leon, Liberty36 min
Apr 5, 2:20 AM CDTSevere Thunderstorm WarningTAEFranklin, Gadsden, Gulf, Jefferson, Leon, Liberty and 3 more55 min
Apr 5, 2:33 AM CDTTornado WarningTAEJefferson, Leon16 min
Apr 5, 3:09 AM CDTSpecial Marine WarningTAE81 min
Apr 5, 3:11 AM CDTSevere Thunderstorm WarningTAEJefferson, Lafayette, Madison, Taylor, Wakulla49 min
Apr 5, 3:33 AM CDTTornado WarningTAEMadison27 min
Apr 5, 3:54 AM CDTSevere Thunderstorm WarningTAEDixie, Lafayette, Taylor66 min
Apr 5, 4:23 AM CDTSpecial Marine WarningTAE52 min
Apr 5, 4:37 AM CDTTornado WarningTAEDixie38 min
Apr 5, 2:40 PM CDTRed Flag WarningTAELeon, Wakulla28 hr
Apr 4, 11:13 PM CDTSevere Thunderstorm WarningTAEClay, Quitman, Randolph47 min
Apr 4, 11:41 PM CDTSevere Thunderstorm WarningTAEClay, Randolph, Terrell49 min
Apr 4, 11:59 PM CDTSevere Thunderstorm WarningTAECalhoun, Clay, Early, Randolph, Terrell31 min
Apr 5, 12:08 AM CDTTornado WarningTAELee, Randolph, Terrell52 min
Apr 5, 12:28 AM CDTSevere Thunderstorm WarningTAEBaker, Calhoun, Clay, Dougherty, Early, Lee and 4 more32 min
Apr 5, 12:46 AM CDTSevere Thunderstorm WarningTAEDougherty, Lee, Terrell, Turner, Worth44 min
Apr 5, 12:49 AM CDTTornado WarningTAELee, Turner, Worth41 min
Apr 5, 12:58 AM CDTSevere Thunderstorm WarningTAEBaker, Calhoun, Decatur, Dougherty, Grady, Lee and 5 more32 min
Apr 5, 1:17 AM CDTTornado WarningTAEBaker, Colquitt, Dougherty, Mitchell, Worth43 min
Apr 5, 1:23 AM CDTSevere Thunderstorm WarningTAEBen Hill, Berrien, Colquitt, Cook, Dougherty, Irwin and 4 more52 min
Apr 5, 2:06 AM CDTSevere Thunderstorm WarningTAEBen Hill, Berrien, Brooks, Colquitt, Cook, Irwin and 4 more39 min
Apr 5, 2:28 AM CDTSevere Thunderstorm WarningTAEBerrien, Brooks, Colquitt, Cook, Lanier, Lowndes and 1 more47 min
Apr 5, 2:42 AM CDTSevere Thunderstorm WarningTAEBerrien, Cook, Irwin, Lanier33 min
Apr 5, 3:05 AM CDTTornado WarningTAEBerrien, Lanier, Lowndes25 min

Nearby

Severe Thunderstorm Warnings in Florida, 2011Severe Thunderstorm Warnings in Georgia, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.